Alert archive / West Virginia / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Blacksburg, VA

February 9, 2021Greenbrier County, West Virginia; Bath County, Virginia

NWS Blacksburg, VA issued this winter storm watch at Feb 9, 2021, 2:56 PM EST for Greenbrier County, West Virginia; Bath County, Virginia. It took effect at Feb 10, 2021, 12:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 9, 2021, 2:56 PM EST (19:56 UTC)
In effect from
Feb 10, 2021, 12:00 PM EST
Expired
Feb 10, 2021, 3:40 AM EST
In force
Issued by
NWS Blacksburg, VA

Counties Bath County, VA, Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WWUS41 KRNK 091956
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
256 PM EST Tue Feb 9 2021

VAZ020-WVZ507-508-100400-
/O.NEW.KRNK.WS.A.0004.210210T1700Z-210211T1500Z/
Bath-Eastern Greenbrier-Western Greenbrier-
Including the cities of Hot Springs, Lewisburg, 
White Sulphur Springs, Quinwood, Duo, and Rainelle
256 PM EST Tue Feb 9 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

* WHAT...Heavy mixed precipitation possible. Total snow and sleet
  accumulations of 1 to 3 inches and ice accumulations of around 
  two tenths of an inch possible.

* WHERE...In Virginia, Bath County. In West Virginia, Eastern 
  Greenbrier and Western Greenbrier Counties.

* WHEN...From Wednesday afternoon through Thursday morning.

* IMPACTS...Plan on slippery road conditions. Ice may also
  accumulate on trees and powerlines causing power outages. 

* ADDITIONAL DETAILS...Additional wintry precipitation is expected
  Thursday night into Friday.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow...sleet...or ice accumulations that may impact travel.
Monitor the latest forecasts for updates on this situation. 

Stay tuned to NOAA Weather Radio or your favorite source of
weather information for the latest updates. Additional details
can be found at www.weather.gov/blacksburg.

&&

$$
2 follow-up statements
825 
WWUS41 KRNK 100348
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
1048 PM EST Tue Feb 9 2021

...Wintry Precipitation to Begin Wednesday Afternoon...

VAZ020-WVZ507-508-101600-
/O.CON.KRNK.WS.A.0004.210210T1700Z-210211T1500Z/
Bath-Eastern Greenbrier-Western Greenbrier-
Including the cities of Hot Springs, Lewisburg, 
White Sulphur Springs, Quinwood, Duo, and Rainelle
1048 PM EST Tue Feb 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...

* WHAT...Heavy mixed precipitation possible. Total snow
  accumulations of one to 3 inches and ice accumulations of 
  around two tenths of an inch possible.

* WHERE...In Virginia, Bath County. In West Virginia, Western 
  Greenbrier and Eastern Greenbrier Counties.

* WHEN...From Wednesday afternoon through Thursday morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Additional wintry precipitation is expected
  Thursday night into Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow...sleet...or ice accumulations that may impact travel.
Monitor the latest forecasts for updates on this situation. 

Stay tuned to NOAA Weather Radio or your favorite source of
weather information for the latest updates. Additional details
can be found at www.weather.gov/blacksburg.

&&

$$
211 
WWUS41 KRNK 100840
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
340 AM EST Wed Feb 10 2021

...Wintry Precipitation Expected Today into Thursday Morning...

VAZ020-WVZ507-508-101645-
/O.UPG.KRNK.WS.A.0004.210210T1700Z-210211T1500Z/
/O.NEW.KRNK.WW.Y.0013.210210T1700Z-210211T1800Z/
/O.NEW.KRNK.WS.A.0005.210211T1800Z-210213T0000Z/
Bath-Eastern Greenbrier-Western Greenbrier-
Including the cities of Hot Springs, Lewisburg, 
White Sulphur Springs, Quinwood, Duo, and Rainelle
340 AM EST Wed Feb 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 1 PM EST
THURSDAY...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING...

* WHAT...For the Winter Weather Advisory, mixed precipitation
  expected. Total snow and sleet accumulations of up to two inches
  and ice accumulations of around one tenth of an inch. For the
  Winter Storm Watch, heavy mixed precipitation possible. Total
  snow and sleet accumulations of 2 to 4 inches and ice 
  accumulations of up to one tenth of an inch possible.

* WHERE...In Virginia, Bath County. In West Virginia, Eastern 
  Greenbrier and Western Greenbrier Counties.

* WHEN...For the Winter Weather Advisory, from noon today to 1 
  PM EST Thursday. For the Winter Storm Watch, from Thursday 
  afternoon through Friday evening.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow...sleet...or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities...and use caution while
driving. 

Please report snow, sleet or ice accumulations via email at
rnk.skywarn@noaa.gov or by calling the National Weather Service
toll free at...1...866...2 1 5...4 3 2 4. Leave a message with
your observation and the specific location where it occurred. You
can also post your report to National Weather Service Blacksburg
Facebook page and on Twitter. 

A Winter Storm Watch means there is a potential for significant
snow...sleet...or ice accumulations that may impact travel.
Monitor the latest forecasts for updates on this situation. 

Stay tuned to NOAA Weather Radio or your favorite source of
weather information for the latest updates. Additional details
can be found at www.weather.gov/blacksburg.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

VAZ019-024-035-101645-
/O.NEW.KRNK.WW.Y.0013.210210T1700Z-210211T1800Z/
/O.NEW.KRNK.WS.A.0005.210211T1800Z-210213T0000Z/
Alleghany VA-Rockbridge-Amherst-
Including the cities of Clifton Forge, Covington, Lexington, 
Buena Vista, and Amherst
340 AM EST Wed Feb 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 1 PM EST
THURSDAY...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING...

* WHAT...For the Winter Weather Advisory, mixed precipitation
  expected. Total snow and sleet accumulations of up to one inch
  and ice accumulations of around one tenth of an inch. For the
  Winter Storm Watch, heavy mixed precipitation possible. Total
  snow and sleet accumulations of 3 to 5 inches and ice
  accumulations of up to one tenth of an inch possible.

* WHERE...Alleghany VA, Rockbridge and Amherst Counties.

* WHEN...For the Winter Weather Advisory, from noon today to 1 
  PM EST Thursday. For the Winter Storm Watch, from Thursday 
  afternoon through Friday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow...sleet...or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities...and use caution while
driving. 

Please report snow, sleet or ice accumulations via email at
rnk.skywarn@noaa.gov or by calling the National Weather Service
toll free at...1...866...2 1 5...4 3 2 4. Leave a message with
your observation and the specific location where it occurred. You
can also post your report to National Weather Service Blacksburg
Facebook page and on Twitter. 

A Winter Storm Watch means there is a potential for significant
snow...sleet...or ice accumulations that may impact travel.
Monitor the latest forecasts for updates on this situation. 

Stay tuned to NOAA Weather Radio or your favorite source of
weather information for the latest updates. Additional details
can be found at www.weather.gov/blacksburg.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

VAZ010>014-016>018-022-023-032>034-043>047-058-059-WVZ042>044-
101645-
/O.NEW.KRNK.WS.A.0005.210211T1800Z-210213T0000Z/
Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Roanoke-
Botetourt-Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Including the cities of Bland, Pearisburg, Wytheville, Radford, 
Pulaski, Blacksburg, Galax, Floyd, New Castle, Roanoke, Salem, 
Fincastle, Stuart, Rocky Mount, Martinsville, Danville, 
Lynchburg, Appomattox, South Boston, Keysville, Bluefield, 
Hinton, Hix, and Union
340 AM EST Wed Feb 10 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING...

* WHAT...Heavy mixed precipitation possible. Total snow and sleet
  accumulations of up to 4 inches and ice accumulations of up to
  one tenth of an inch, and locally higher possible.

* WHERE...Portions of central, south central, southwest and west 
  central Virginia and southeast West Virginia.

* WHEN...From Thursday afternoon through Friday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow...sleet...or ice accumulations that may impact travel.
Monitor the latest forecasts for updates on this situation. 

Stay tuned to NOAA Weather Radio or your favorite source of
weather information for the latest updates. Additional details
can be found at www.weather.gov/blacksburg.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this winter storm watch went out at Feb 9, 1:13 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 9, 1:13 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
113 PM EST Tue Feb 9 2021

.SYNOPSIS...
A series of weather disturbances will bring unsettled weather
to our area for mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EST Tuesday...

Little or no precipitation in the near term.

Two systems are skirting the area today with little or no
impact. Low pressure off the southeast coast is producing clouds
and some patchy light rain/drizzle for eastern VA/NC. Aside for
some morning cloudiness and drizzle across southside VA into
the piedmont of NC, expecting clearing this afternoon as the
system moves farther off the coast. A stationary front just to
our northwest was the other issue bringing slight to low chance
pops of mainly rain showers to the mountains, possibly some
snow at the higher elevations. QPF for our area from this
feature is pretty miniscule... a trace to a few hundredths
progged from southeast WV into the Grayson Highlands. With
sunshine anticipated along and east of the Blue Ridge this
afternoon, expect a nice bounce in temperature with highs in the
mid-upper 50s. Clouds in the west may also thin this afternoon,
with an opportunity for temperatures to reach into the 40s for
the mountains.  All in all, not a bad day.

Tonight, the stalled front to our northwest will get a nudge
from the arctic high over the northcentral U.S., the front
shifting southeast of us, but not too far, with mid and upper
flow zonal holding it close. Next system approaches the TN
Valley toward dawn Wed, though best lift expected to reside
further west so keeping precip chances out of the forecast for
tonight.

Expect clouds to increase again tonight ahead of the next system.

Low temperatures should be running above normal given clouds and
warm advection, with upper 20s to mid 30s west, to mid to upper 30s
east.

Forecast confidence is good today, maintaining the mainly fair
dry weather.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 235 AM EST Tuesday...

Confidence is increasing for a wintry mix of precipitation during
Thursday night.

High pressure over southern Canada will begin to spill over east of
the Appalachian Mountains on Wednesday and begin to wedge southward.
Meanwhile, a baroclinic zone should develop from the central
Mississippi River Valley toward the Mid Atlantic. Moisture will
begin to push eastward during Wednesday and persist through
Wednesday night into Thursday. Because of lingering cold air across
the Interstate 64 corridor, a light wintry mix of precipitation may
take place with limited snow and ice accumulations. Locations
further south appear to just remain cold rain. QPF will become more
pronounced by Thursday as the flow aloft buckles due to an
approaching shortwave trough over Texas in the southern stream and
allows more moisture to be tapped from the Gulf of Mexico.

However, as the cold wedge strengthens east of the Blue Ridge,
temperatures will dip below freezing across a good chunk of
southwest Virginia by Thursday night. Confidence is increasing for a
wintry mix of precipitation, but it is too soon to think of any
headlines. Furthermore, the models are struggling to pinpoint how
strong this cold wedge will become with the ECMWF notably colder
than the GFS, so just a mention in the HWO is appropriate for now.
Notable discrepancies in ice accumulations have already appeared in
the ensemble guidance, so more refinement will be necessary with
later model runs. The baroclinic zone should move eastward toward
the coast by Friday and allow high pressure to briefly build from
the northwest during Friday night.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 235 AM EST Tuesday...

An active weather pattern persists through this weekend into early
next week, but a lot of uncertainties remain.

The upper air pattern will feature two shortwave upper level troughs
by Saturday with one in the northern stream and the other in the
southern stream. Each will provide a baroclinic zone of moisture
that could try to phase together across the eastern United States,
but lots of uncertainty remains among the model solutions on if they
would accomplish a complete phasing. The ECMWF remains considerably
faster than the GFS with any moisture crossing overhead this
weekend, so it is best to take a compromise and keep chances of
precipitation throughout Saturday and Sunday given the relentless
wet trend in place across the Mid Atlantic. High pressure eventually
returns on Monday before another low pressure system emerges from
the Gulf Coast and spreads moisture northward by Tuesday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 100 PM EST Tuesday...

Expect mainly VFR through the rest of the day east of the Blue
Ridge. West of the Blue ridge, clouds will persist with MVFR
cigs vcnty of BLF/LWB and points west. Winds through the
afternoon and evening will be primarily out of the west.

There is a stationary front just northwest of the RNK CWA. This
front is expected to get a nudge to the south tonight, winds
shifting to the north, then northeast between 00-06Z, and then
coming around to the east Wednesday. This will result in a wedge
of cool stable air to infiltrate the area from the north tonight
and then lead to increasing low level stratus by early
Wednesday. Expecting mainy IFR conditions Wednesday into
Thursday as precipitation overspreads the area in the form of
rain and freezing rain reducing vsby to under 3SM attms.

High confidence in the forecast remaining primarily VFR this
evening, then lower confidence on timing of transistion to IFR
overnight.

Extended Aviation Discussion...

Weather pattern is forecast to remain unsettled for the
remainder of the week with a persistent stream of moisture into
the forecast area, overrunning a frontal boundary that will be
nearly stationary across the region. Wintry precipitation is
favored along and north of a BLF-ROA-LYH line with the potential
for icing across southern WV/VA due to freezing rain, and an
accumulating snow for northern WV/VA and into MD/PA.

&&

.EQUIPMENT...
The KFCX radar is down for a few hours today, Feb 9th, for
maintenance.

The KFCX radar will be down for an extended period of time
beginning Feb 11th through about Feb 18th for a generator
replacement, and replacement other electrical components
associated the utility to generator powering of the facility.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/WP
NEAR TERM...PM/WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...PM
EQUIPMENT...PM
Hazardous weather outlook, Feb 9, 3:54 AM EST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
354 AM EST Tue Feb 9 2021

NCZ001>006-018>020-VAZ007-009>018-022-032>034-043>047-058-059-
WVZ042>044-100900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Bedford-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-
Summers-Monroe-
354 AM EST Tue Feb 9 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A threat of winter precipitation arrives Thursday into early Friday.
At the moment, the main threat would be freezing rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-023-024-035-WVZ507-508-100900-
Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Eastern Greenbrier-
Western Greenbrier-
354 AM EST Tue Feb 9 2021

This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wintry weather returns Wednesday into Friday, with the potential for
a mix of snow, sleet and freezing rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 9, 9:54 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 AM EST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             4 NNE COLLIERSTOWN      37.82N 79.56W
02/07/2021  M6.5 INCH        ROCKBRIDGE         VA   TRAINED SPOTTER

&&

RAB

Nearby

Winter Storm Watches in West Virginia, 2021Winter Storm Watches in Virginia, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.